Alert archive / Maryland / Flash Flood Warnings in 2004
Flash Flood Warning 19, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jul 28, 2004, 6:00 PM EDT for Worcester County, Maryland. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2004, 6:00 PM EDT (22:00 UTC)
- Expired
- Jul 28, 2004, 6:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Worcester County, MD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KAKQ 282201
FFWAKQ
MDC047-282245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
600 PM EDT WED JUL 28 2004
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WORCESTER COUNTY IN SOUTHEAST MARYLAND
* UNTIL 645 PM EDT
* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 7
MILES NORTHEAST OF OCEAN CITY TO 15 MILES SOUTHWEST OF CAPE ISLE OF
WIGHT TO 33 MILES SOUTHWEST OF CAPE ISLE OF WIGHT...OR ALONG A LINE
EXTENDING FROM 7 MILES NORTHEAST OF OCEAN CITY TO 16 MILES NORTH OF
CHINCOTEAGUE TO POCOMOKE CITY...MOVING EAST AT 15 MPH.
* THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR...
RURAL WORCESTER COUNTY AT 610 PM EDT
OVER OCEAN CITY AT 630 PM
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
LAT...LON 3846 7498 3815 7537 3796 7576 3809 7532
3828 7493 3859 7454
$$
MALOIT1 follow-up statement
000
WGUS71 KAKQ 282245
FFSAKQ
MDC047-282255-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
645 PM EDT WED JUL 28 2004
...THE FLASH FLOOD WARNING FOR SOUTHERN WORCESTER COUNTY WILL EXPIRE
AT 645 PM EDT...
THE HEAVY RAINFALL WHICH PROMPTED THE FLASH FLOOD WARNING...HAS
MOVED OUT OF THE AREA...THEREFORE THE WARNING HAS BEEN ALLOWED TO
EXPIRE.
LAT...LON 3846 7498 3815 7537 3796 7576 3809 7532
3828 7493 3859 7454
$$
MALOITWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:50 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 28, 3:50 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 350 PM EDT WED JUL 28 2004 .SYNOPSIS...BASED ON CURRENT RDR TRENDS AND LATEST HPC QPF FCST...HAVE DECIDED TO NOT HAVE FLOOD WATCH ANYWHERE. WILL HANDLE TSRAS WITH HEAVY RAIN WITH STATEMENTS OR URBAN FLOOD ADVSYS. FRNTL BNDRY SLOWLY MOVNG E INTO CWA...HELPING TO FOCUS SHRAS/TSRAS IN VRY MOIST/UNSTABLE AIRMASS. && .SHORT TERM...SHRAS/TSRAS WITH HEAVY RAINS WILL OCCUR ALNG AND E OF FRNTL BNDRY THIS EVENG INTO THU MORNG. PCPN CHCS WILL THEN LESSEN LATER THU RIGHT THRU SAT...AS BERMUDA HI PRES BLDS WESTWARD INTO THE MID ATLC REGION. PRTLY SNY WRM AND HUMID FRI AND SAT WITH HIS GENERALLY IN THE MID 80S. && .LONG TERM...BERMUDA HI SHIFTS FARTHER OFFSHR STARTING SUN AS ANOTHER FRNTL BNDRY BEGINS TO SLOWLY APPROACH FM THE NW. THE FRNT WILL THEN SLOWLY DROP ACRS REGION SUN NGT THRU TUE NGT...RESULTING IN INCRSNG CHCS FOR SHRAS/TSRAS. THE BNDRY SHUD BE PUSHING SE OF THE AREA WED. SO...GOING DRY FOR NOW. && .AVIATION...VFR EXCEPT MVFR/IFR CONDITIONS IN ANY TSRAS OR FOG INTO THU. && .MARINE...NO FLAGS IN THE SHRT TERM WITH GENERALLY S FLO OF LESS THAN 15 KTS. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. MARINE...NONE. && .PRELIMINARY POINT TEMPS/POPS... SBY 71 83 69 85 / 60 30 30 20 OXB 71 80 71 81 / 60 30 30 20 WAL 73 83 74 83 / 60 30 30 20 FVX 69 85 69 86 / 30 30 30 20 RIC 70 85 70 86 / 50 30 30 20 PTB 71 86 71 89 / 50 30 30 20 AKQ 71 84 70 86 / 60 40 30 20 PHF 73 84 73 85 / 60 40 30 20 ORF 75 84 75 85 / 60 40 30 20 ECG 75 86 74 85 / 60 40 30 20 && 32/25
Hazardous weather outlook, Jul 28, 5:21 AM EDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 521 AM EDT WED JUL 28 2004 VAZ048-049-060>062-069-280900- CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-POWHATAN VA- PRINCE EDWARD VA- 521 AM EDT WED JUL 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MDZ021>025-NCZ012>017-030>032-102-VAZ063>068-070>100-280900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-DINWIDDIE VA- DORCHESTER MD-EASTERN CURRITUCK NC-ESSEX VA-GATES NC-GLOUCESTER VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA- SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- WESTMORELAND VA-WICOMICO MD-YORK VA- 521 AM EDT WED JUL 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY... HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS ALONG A STALLED FRONTAL BOUNDARY WILL RESULT IN SOME FLOODING ACROSS THE AREA. SEE WBCFFAAKQ FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
In the hours before
Special weather statement, Jul 28, 4:49 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 449 PM EDT WED JUL 28 2004 MDZ024-025-282145- INLAND WORCESTER MD-MARYLAND BEACHES MD 449 PM EDT WED JUL 28 2004 ...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO WORCESTER COUNTY... AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN FROM 21 MILES NORTHWEST OF OCEAN CITY TO 17 MILES SOUTHEAST OF CRISFIELD...MOVING EAST AT 25 MPH. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF 2 TO 4 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. 25
Local storm report, Jul 28, 4:49 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
449 PM EDT WED JUL 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0436 PM FLASH FLOOD CHINCOTEAGUE 37.95N 75.36W
07/28/2004 ACCOMACK VA TRAINED SPOTTER
1 FOOT OF WATER ACROSS RT 175 IN TOWN.
&&
PFMLocal storm report, Jul 28, 5:39 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
539 PM EDT WED JUL 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0538 PM FLASH FLOOD 1 S MAPPSVILLE 37.83N 75.57W
07/28/2004 ACCOMACK VA NWS EMPLOYEE
1.5 FT STANDING WATER ALONGSIDE NORTHBOUND RT
13...THREATENING HOUSES ALONG THE ROAD. 6 INCHES OF WATER
ACROSS NORTHBOUND ROUTE 13...BARELY PASSABLE.
&&
PFMSpecial weather statement, Jul 28, 5:42 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 542 PM EDT WED JUL 28 2004 VAZ063-071>074-083-282230- ESSEX VA-HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-NEW KENT VA- 542 PM EDT WED JUL 28 2004 ...THUNDERSTORMS WITH VERY HEAVY RAIN IN CENTRAL VIRGINIA... AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN FROM KING WILLIAM TO DOWNTOWN RICHMOND...MOVING EAST AT 10 MPH. THE THUNDERSTORMS WILL AFFECT AREAS FROM KING WILLIAM TO MECHANICSVILLE TO HIGHLAND SPRINGS AND SANDSTON THROUGH 630 PM EDT. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF 1.5 TO 2.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. 25
Special weather statement, Jul 28, 5:55 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 555 PM EDT WED JUL 28 2004 VAZ066-067-070-079>082-282245- BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-LUNENBURG VA-NOTTOWAY VA-PRINCE GEORGE VA- 555 PM EDT WED JUL 28 2004 ...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS SOUTH CENTRAL VIRGINIA... AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN FROM CHESTER TO 6 MILES SOUTH OF BLACKSTONE...MOVING EAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR CHESTER AROUND 600 PM EDT COLONIAL HEIGHTS AROUND 625 PM EDT HOPEWELL AROUND 640 PM EDT PETERSBURG AROUND 645 PM EDT OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE FORT LEE. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF 1.5 TO 2.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. 25
Local storm report, Jul 28, 5:56 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
556 PM EDT WED JUL 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0534 PM FLASH FLOOD OCEAN CITY 38.36N 75.07W
07/28/2004 WORCESTER MD LAW ENFORCEMENT
6 INCHES OF WATER ACROSS 140TH STREET IN NORTHERN OCEAN
CITY
&&
PFMThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:58 PM EDT | Flash Flood Warning | AKQ | Worcester | 62 min |
Nearby
Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.